Alert archive / Nevada / Special Weather Statements in 2015
Special Weather Statement, NWS Reno, NV
NWS Reno, NV issued this special weather statement at Jul 22, 2015, 1:21 PM PDT for Storey County, Nevada. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2015, 1:21 PM PDT (20:21 UTC)
- Expired
- Jul 22, 2015, 2:00 PM PDT
- In force
- 39 min
- Issued by
- NWS Reno, NV
County Storey County, NV
The radar
The Reno radar (KRGX), 30 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 1:37 PM PDT | HAIL 0.25 | Fernley, NV | TRAINED WEATHER SPOTTER REPORTED PEA SIZED HAIL AND MINOR STREET FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 8.4 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 97 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 1492 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
585 WWUS85 KREV 222021 SPSREV SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 121 PM PDT WED JUL 22 2015 NVZ003-004-222100- GREATER RENO-CARSON CITY-MINDEN AREA NV- WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE NV- 121 PM PDT WED JUL 22 2015 ...STRONG THUNDERSTORM WITH VERY HEAVY RAIN APPROACHING FERNLEY... AT 119 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FERNLEY...OR 14 MILES NORTHWEST OF LAHONTAN RESERVOIR...MOVING NORTHEAST AT 10 MPH. VERY HEAVY RAIN...ACCUMULATING SMALL HAIL...AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... FERNLEY...HAZEN...SILVER SPRINGS...FERNLEY SINK NEAR I-80...FERNLEY - TIGER FIELD AIRPORT AND WADSWORTH. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM RESULTING IN SIGNIFICANT PONDING OF WATER ON THE ROAD AND REDUCED VISIBILITY. THIS STORM WILL AFFECT TRAVELERS ON INTERSTATE 80 FROM THE LYON COUNTY LINE TO THE EAST END OF FERNLEY. DRIVERS SHOULD EXPECT STRONG GUSTY CROSS WINDS...WITH RAPID VISIBILITY REDUCTIONS. HEAVY RAINFALL WILL RESULT IN PONDING OF WATER. SLOW DOWN WHEN ENCOUNTERING HEAVY RAIN AND TURN ON YOUR HEADLIGHTS. && LAT...LON 3943 11932 3958 11945 3978 11918 3950 11895 TIME...MOT...LOC 2019Z 230DEG 9KT 3955 11932 $$ MB
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Jul 22, 12:30 PM PDT, 51 minutes earlier.
Area forecast discussion, Jul 22, 12:30 PM PDT, 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 1230 PM PDT WED JUL 22 2015 .SYNOPSIS... THUNDERSTORMS ACROSS THE EASTERN SIERRA AND WESTERN NEVADA WILL CONTINUE TO DEVELOP THROUGH THIS EVENING. SOME STORMS WILL BECOME STRONG AND PRODUCE GUSTY WINDS, LOCAL FLOODING AND HAIL. TEMPERATURES WILL WARM UP TO NEAR SEASONAL NORMALS BY THIS WEEKEND. && .SHORT TERM... CURRENT RADAR SHOWS THUNDERSTORMS ARE CONTINUING TO BECOME STRONGER ACROSS THE EAST SIERRA AND WESTERN NV. PRECIPITABLE WATER VALUES ARE AROUND 0.8 INCH SO DESPITE FASTER MOVING STORMS, THERE IS AMPLE MOISTURE FOR LOCALLY HEAVY RAIN AND ACCUMULATIONS OF SMALL HAIL, ESPECIALLY IF MULTIPLE CELLS TRACK OVER THE SAME LOCATION. AT THE SAME TIME, THE BOUNDARY LAYER IS DRY ENOUGH TODAY FOR SOME STORMS TO CREATE OUTFLOW WINDS UP TO AROUND 60 MPH. THE ENTRANCE REGION OF AN UPPER JET ACROSS NORTHWEST NV AND THE EXIT REGION OF ANOTHER JET NOSING INTO SOUTH-CENTRAL NV THIS AFTERNOON CREATES AN INTERESTING WEATHER PATTERN FOR THUNDERSTORMS. THE JET CIRCULATIONS WILL PROVIDE MID-LEVEL ASCENT AND ALONG WITH 30 KT CLOUD-LAYER SHEAR SHOULD ASSIST IN THE DEVELOPMENT OF STRONG THUNDERSTORM UPDRAFTS. THE UPPER-LEVEL JETS AND SHORTWAVE WILL MOVE EAST ACROSS NEVADA WHILE INSTABILITY CONTINUES TO INCREASE THIS AFTERNOON. AS SUCH, AFTER 3 PM THE POTENTIAL FOR SEVERE STORMS WILL BE HIGHEST FOR LOCATIONS EAST OF HIGHWAY 395. A FAIRLY STABLE AIR MASS IS EXPECTED THURSDAY BUT MODELS HAVE BEEN CONSISTENT OVER THE LAST FEW RUNS SHOWING A CONVERGENCE BOUNDARY ACROSS EASTERN MONO INTO MINERAL COUNTY. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TO DEVELOP ALONG THIS BOUNDARY THURSDAY AFTERNOON. THIS BOUNDARY WILL SHIFT TO THE EAST FRIDAY AND WHILE CUMULUS BUILDUPS ARE EXPECTED SOUTH OF HIGHWAY 50, THE PROBABILITY FOR THUNDERSTORMS IS LESS THAN 15 PERCENT. JCM .LONG TERM...SATURDAY THROUGH WEDNESDAY... DRY WEST TO SOUTHWEST FLOW ALOFT WILL PREVAIL THROUGH EARLY NEXT WEEK, THEN RIDGE BEGINS TO EXPAND ACROSS THE GREAT BASIN THROUGH MIDWEEK. TEMPERATURES WILL WARM UP TO NEAR SEASONAL NORMALS BY THIS WEEKEND, WITH FURTHER WARMING FOR NEXT WEEK. DRY AND STABLE CONDITIONS WILL PREVAIL THIS WEEKEND WITH LITTLE TO NO CLOUD COVER, AS A TROUGH MOVES ACROSS THE PACIFIC NORTHWEST. THIS WILL LIKELY BRING SOME INCREASE IN WINDS MAINLY ON SUNDAY, WITH POTENTIAL FOR GUSTS UP TO 35 MPH FROM I-80 NORTHWARD. THIS TROUGH PASSAGE WILL KEEP DAYTIME HIGHS RELATIVELY STEADY THROUGH NEXT MONDAY, THEN A WARMING TREND WITH LIGHT WINDS IS PROJECTED FOR TUESDAY AND WEDNESDAY WITH SOME OF THE WARMER VALLEYS POSSIBLY REACHING 100 DEGREES. THE INCREASED HEATING WILL LEAD TO AFTERNOON CUMULUS DEVELOPMENT BY WEDNESDAY BUT THUNDERSTORMS ARE UNLIKELY, DUE TO STRONG CAP ALOFT AND LIMITED FORCING UNDER THE RIDGE. MJD && .AVIATION... SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY EVENING. INITIAL CELLS NEAR THE SIERRA THRU 21Z WILL PUSH EAST ACROSS WESTERN NV LATER IN THE AFTERNOON. STRONGER STORMS WILL BE CAPABLE OF PRODUCING SEVERE WIND GUSTS 50+ KT AND LARGE HAIL. AREAS EAST OF KRNO-KCXP-KMMH WILL HAVE THE HIGHEST THREAT OF STRONG CONVECTION THRU 03Z THIS EVENING. FOR THURSDAY, ISOLATED THUNDERSTORMS WILL BE MAINLY CONFINED TO AREAS SOUTH OF HIGHWAY 50 AND AWAY FROM THE SIERRA WELL EAST OF KMMH. OTHERWISE VFR CONDS WILL PREVAIL AT ALL MAIN TERMINALS. AFTERNOON WIND GUSTS AT MAIN TERMINALS WILL GENERALLY RANGE FROM 20-25 KT BOTH TODAY AND THURSDAY. MJD && .REV WATCHES/WARNINGS/ADVISORIES... NV...NONE. CA...NONE. && FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
In the hours before
Special weather statement, Jul 22, 11:39 AM PDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 1139 AM PDT WED JUL 22 2015 CAZ072-NVZ002-221900- GREATER LAKE TAHOE AREA CA-GREATER LAKE TAHOE AREA NV- 1139 AM PDT WED JUL 22 2015 ...THUNDERSTORM DEVELOPING OVER LAKE TAHOE... AT 1135 AM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER LAKE TAHOE EAST OF HOMEWOOD...MOVING NORTHEAST AT 10 MPH. THIS STORM WILL REACH THE EAST SHORE BETWEEN GLENBROOK AND SAND HARBOR. HEAVY RAIN...SMALL HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. WAVE HEIGHTS ON LAKE TAHOE MAY QUICKLY RISE ABOVE 3 FEET. LOCATIONS IMPACTED INCLUDE... INCLINE VILLAGE-CRYSTAL BAY...GLENBROOK AND THE CARSON RANGE BETWEEN SPOONER SUMMIT AND MOUNT ROSE. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF ON OR NEAR LAKE TAHOE...INCLUDING THE EAST SHORE BETWEEN GLENBROOK AND INCLINE VILLAGE...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM. STRONG WIND GUSTS AND LIGHTNING POSE AN IMMEDIATE DANGER TO BOATERS. HIKERS IN THE CARSON RANGE AND MOUNT ROSE SHOULD SEEK SHELTER IN A VEHICLE IF POSSIBLE. && LAT...LON 3904 12007 3909 12012 3925 11995 3910 11989 TIME...MOT...LOC 1835Z 226DEG 7KT 3908 12005 BRONG
Special weather statement, Jul 22, 12:19 PM PDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 1219 PM PDT WED JUL 22 2015 NVZ004-221945- WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE NV- 1219 PM PDT WED JUL 22 2015 ...STRONG THUNDERSTORMS JUST NORTHEAST OF FERNLEY... AT 1217 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR FERNLEY...MOVING NORTHEAST AT 5 MPH. HEAVY RAIN...DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... FERNLEY AND FERNLEY SINK NEAR I-80. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM WILL AFFECT TRAVELERS ON INTERSTATE 80 BETWEEN FERNLEY AND THE FERNLEY SINK. DRIVERS SHOULD EXPECT STRONG GUSTY CROSS WINDS...WITH RAPID VISIBILITY REDUCTIONS. HEAVY RAINFALL WILL RESULT IN PONDING OF WATER. SLOW DOWN WHEN ENCOUNTERING HEAVY RAIN AND TURN ON YOUR HEADLIGHTS. && LAT...LON 3961 11918 3969 11927 3985 11913 3973 11896 TIME...MOT...LOC 1917Z 223DEG 6KT 3969 11917 BRONG
Local storm report, Jul 22, 12:29 PM PDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
1229 PM PDT WED JUL 22 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1229 PM HAIL 5 N STEAD 39.71N 119.88W
07/22/2015 M0.25 INCH WASHOE NV AMATEUR RADIO
AMATEUR RADIO OPERATOR REPORTED PEA SIZED HAIL IN THE RED
ROCK AREA.
&&
MCGUIRESpecial weather statement, Jul 22, 1:03 PM PDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 103 PM PDT WED JUL 22 2015 NVZ004-005-222045- WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE NV- NORTHERN WASHOE COUNTY NV- 103 PM PDT WED JUL 22 2015 ...THUNDERSTORMS WITH GUSTY WINDS OVER PYRAMID LAKE... AT 101 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER PYRAMID LAKE...MOVING NORTHEAST AT 20 MPH. HEAVY RAIN...SMALL HAIL...AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PYRAMID LAKE...SUTCLIFFE...TOHAKUM PEAK AND THE NEEDLE ROCKS. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF ON OR NEAR PYRAMID LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM. STRONG WIND GUSTS AND LIGHTNING POSE AN IMMEDIATE DANGER TO BOATERS. GUSTY WINDS WILL CAUSE A RAPID INCREASE IN WAVE HEIGHTS WHICH MAY CAPSIZE SMALL BOATS. && LAT...LON 3996 11962 4013 11973 4034 11939 3998 11928 TIME...MOT...LOC 2001Z 243DEG 16KT 4008 11959 MB
Special weather statement, Jul 22, 1:06 PM PDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 106 PM PDT WED JUL 22 2015 NVZ001-004-222030- MINERAL AND SOUTHERN LYON COUNTIES NV- WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE NV- 106 PM PDT WED JUL 22 2015 ...THUNDERSTORMS ALONG HIGHWAY 95 BETWEEN FALLON AND WALKER LAKE... AT 104 PM PDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTHWEST OF FALLON TO 6 MILES WEST OF WALKER LAKE...AND MOVING EAST AT 15 MPH. HEAVY RAIN...HAIL AND GUSTS TO 45 MPH ARE POSSIBLE WITH THE LINE OF STORMS. WINDS MAY KICK UP AREAS OF BLOWING DUST. LOCATIONS IMPACTED INCLUDE... WALKER LAKE...FALLON...SCHURZ AND HIGHWAY 95. LAT...LON 3856 11892 3939 11892 3954 11856 3858 11856 TIME...MOT...LOC 2004Z 253DEG 11KT 3933 11886 3866 11886 BRONG
Special weather statement, Jul 22, 1:21 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 121 PM PDT WED JUL 22 2015 NVZ003-004-222100- GREATER RENO-CARSON CITY-MINDEN AREA NV- WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE NV- 121 PM PDT WED JUL 22 2015 ...STRONG THUNDERSTORM WITH VERY HEAVY RAIN APPROACHING FERNLEY... AT 119 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FERNLEY...OR 14 MILES NORTHWEST OF LAHONTAN RESERVOIR...MOVING NORTHEAST AT 10 MPH. VERY HEAVY RAIN...ACCUMULATING SMALL HAIL...AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... FERNLEY...HAZEN...SILVER SPRINGS...FERNLEY SINK NEAR I-80...FERNLEY - TIGER FIELD AIRPORT AND WADSWORTH. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM RESULTING IN SIGNIFICANT PONDING OF WATER ON THE ROAD AND REDUCED VISIBILITY. THIS STORM WILL AFFECT TRAVELERS ON INTERSTATE 80 FROM THE LYON COUNTY LINE TO THE EAST END OF FERNLEY. DRIVERS SHOULD EXPECT STRONG GUSTY CROSS WINDS...WITH RAPID VISIBILITY REDUCTIONS. HEAVY RAINFALL WILL RESULT IN PONDING OF WATER. SLOW DOWN WHEN ENCOUNTERING HEAVY RAIN AND TURN ON YOUR HEADLIGHTS. && LAT...LON 3943 11932 3958 11945 3978 11918 3950 11895 TIME...MOT...LOC 2019Z 230DEG 9KT 3955 11932 MB
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 9:09 PM PDT | Special Weather Statement | REV | 51 min | |
| Jul 22, 11:12 AM PDT | Special Weather Statement | REV | Lyon | 48 min |
| Jul 22, 11:30 AM PDT | Special Weather Statement | REV | Storey | 30 min |
| Jul 22, 11:39 AM PDT | Special Weather Statement | REV | 21 min | |
| Jul 22, 12:19 PM PDT | Special Weather Statement | REV | Storey | 26 min |
| Jul 22, 1:03 PM PDT | Special Weather Statement | REV | 42 min | |
| Jul 22, 1:06 PM PDT | Special Weather Statement | REV | Lyon | 24 min |
| Jul 22, 1:26 PM PDT | Special Weather Statement | REV | Mineral | 34 min |
| Jul 22, 1:29 PM PDT | Special Weather Statement | REV | Storey | 31 min |
| Jul 22, 1:49 PM PDT | Areal Flood Advisory | REV | Lyon | 116 min |
| Jul 22, 1:56 PM PDT | Special Weather Statement | REV | 19 min | |
| Jul 22, 2:00 PM PDT | Severe Thunderstorm Warning | REV | Lyon | 45 min |
| Jul 22, 2:05 PM PDT | Special Weather Statement | REV | Mineral | 40 min |
| Jul 22, 2:23 PM PDT | Special Weather Statement | REV | Churchill | 37 min |
| Jul 22, 2:28 PM PDT | Special Weather Statement | REV | 62 min | |
| Jul 21, 5:06 PM PDT | Flash Flood Warning | REV | Plumas | 3 hr |
| Jul 21, 5:24 PM PDT | Special Weather Statement | REV | Sierra | 21 min |
| Jul 21, 11:01 PM PDT | Areal Flood Advisory | REV | Lassen | 3 hr |
| Jul 22, 1:37 PM PDT | Special Weather Statement | REV | Alpine | 23 min |
Nearby
Special Weather Statements in Nevada, 2015Every special weather statement in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.